WhatFinger

cholesterol-lowering drugs, CLDs

“It Felt Like Somebody Had Put Lead On My Legs”


By —— Bio and Archives--February 18, 2008

Health and Medicine | Comments | Print Friendly | Subscribe | Email Us

What sells newspapers? Bad news! And every morning I get tired of reading more of it. Good news is exceedingly hard to find, but there are exceptions.

.

Medical publications continue to publish “good” news about cholesterol-lowering drugs (CLDs), that doctors should strive to get blood cholesterol lower and lower, that CLDs can be used to treat an increasing number of other medical problems. But since I’m more than a trifle skeptical about these drugs, it’s refreshing to me to read the less than perfect news about   CLDs from The Harvard Medical School.

Focus, Harvard’s news bulletin, reports the medical problem of Dr. Ikas Sukhatme. He’s Professor of Medicine at Harvard’s Beth Israel Deaconess Medical Center in Boston, and like many of his patients and millions of others, he was taking a CLD to lower blood cholesterol.

A few years ago Dr. Sukhatme noticed a dull pain in his back and legs. He said the pain was never debilitating, but “It felt like somebody had put lead on my legs”. Knowing that CLDs could cause this symptom, he stopped the medication. It required nine months for the pain to subside.

Like any inquisitive physician, the doctor decided to test the drug again, and the pain returned. This spurred him to team up with a number of Harvard researchers in an effort to find the culprit.

By studying the effects of CLDs on muscle tissue they discovered that a gene, called atrogen-1, helped to trigger the breakdown of proteins in muscle tissue.  Equally important, they found that the higher the dose, the greater the destruction of muscle tissue.

It’s not the intention of this column to have everyone toss cholesterol drugs away. After all, millions of patients are taking this medication without apparent problems. But the news does raise questions.

We’ve known for several years that in extreme cases CLDs can cause rhabdomyolysis, a life-threatening condition. In these cases the breakdown of muscle protein is so severe that it can result in kidney failure and death.

The big question that’s raised by this study is what effect do CLDs have on muscles when patients complain of only mild leg pain. Or what is the effect on muscle tissue when physicians prescribe increasing doses of CLDs? At the moment no one can answer these questions.

I doubt that this information is going to hit the headlines. To question the value of CLDs is like denouncing motherhood or apple pie. In this case the tendency is to bury bad news.

I’m not the only doctor however to question the widespread use of CLDs. Dr. Jim Wright, director of a British Columbia organization that evaluates drugs, believes that CLDs may be doing more harm than good in the attempt to prevent heart attack.

He reports that doctors would have to treat 71 patients with CLDs for one benefit. And that these drugs have only decreased the risk of heart attack and stroke by a mere 1.4 percent over a three to five year period.

Other researchers have shown that by using CLDs you may be substituting one devil for another. For example, in one study, those taking CLDs had 22 fewer deaths from cardiovascular disease. But this was offset by an increase of 24 deaths from cancer.

It has also been shown that over the age of 50, a low cholesterol level is associated with an increased risk of death. Researchers at the University of Denmark report that about 15 percent of those over this age using CLDs suffer nerve damage.

Patients are always surprised when I tell them that cholesterol is a vital substance for bodily function. That we all require it to repair cell membranes, manufacture vitamin D, and male and female hormones. And that there’s also a huge amount of cholesterol in brain tissue. This may explain why Duane Graveline, former NASA physician astronaut, developed transient global amnesia when a CLD lowered his blood cholesterol.

Researchers are now trying to find ways of taming the gene atrogen-1 and decrease the risk of muscle injury. In the meantime patients on CLDs who experience muscle pain should report this symptom to their doctor.


CFPSubcribe

Only YOU can save CFP from Social Media Suppression. Tweet, Post, Forward, Subscribe or Bookmark us

Dr. Gifford Jones -- Bio and Archives | Comments

W. Gifford-Jones M.D is the pen name of Dr. Ken Walker graduate of Harvard. Dr. Walker’s website is: Docgiff.com

My book, “90 + How I Got There” can be obtained by sending $19.95 to:
Giff Holdings, 525 Balliol St, Unit # 6,Toronto, Ontario, M4S 1E1

.


Commenting Policy

Please adhere to our commenting policy to avoid being banned. As a privately owned website, we reserve the right to remove any comment and ban any user at any time.

Comments that contain spam, advertising, vulgarity, threats of violence and death, racism, anti-Semitism, or personal or abusive attacks on other users may be removed and result in a ban.
-- Follow these instructions on registering: